CSN Login
Members Online: 12

Reglan

PeggyG57
Posts: 7
Joined: Oct 2013

I just passed the one year anniversary of my esophogectamy (Spelling?).  My surgeon put me on reglan 10mg/day after the surgery.  My regulary Doctor has strongly suggested that I get off of it because of some long term side effects.  She also discovered that I have a serious vitamin deficiency & has put me on 2000 mg of Vitamin D & I'm getting B12 shots once a week for the next month to get me back on track.   When I tried to go off the reglan I experienced terrible stomach cramps, nausea & misery.  I'm going to see a gastro doctor next week to see if he has any suggestions as to why I would have had such a strong reaction.

Has anyone else experienced anything like this?  Any good suggestions for a good healthy diet?

I welcome all comments.  Thank You.

Deathorglory
Posts: 58
Joined: Jul 2013

Peggy,

10 mg a day is a very small dose that is less likely to cause the side effects your doc is concerned about than higher doses (I think 80mg/day is the maximum).  Tardive dykinesia (permanent tics/twitches) is the concern with taking reglan, and it's a real concern from what I'm aware of.  Unfortunately, reglan is the only drug that relaxes the lower sphincter in your stomach and allows food to pass through more easily.  Your top sphincter likely no longer exists due to your surgery, so reflux is more pronounced with esophagectomies.  The best way to manage reflux/nausea/misery is by getting the food to move out the exit, b/c there's nothing keeping it from going back out the entrance.  Also the lower sphincter is possibly bent out of shape and not working perfectly by having your stomach stretched and twisted and transformed into your new esophagus.  

With my doctors, it's been a back and forth trying to balance the desired effects of this versus the side effects of that.  My oncologist is less concerned with the side effects of reglan than my gastroenterologist is.  I'm five years from the surgery and still trying to figure out the perfect balance (I suspect there isn't one for me).

 

As far as a good healthy diet goes, I believe that's an individual thing.  What works for me might kill you and vice versa.  Other than following your doctors' advice, I'd suggest keeping things as varied/balanced as you can and eating what you tolerate/enjoy best.

 

Best of luck with it,

 

Ed

 

PeggyG57
Posts: 7
Joined: Oct 2013

Ed,

Thank you for responding.  I see the Gastro Doc on Monday, so I'm curious to see what he has to say.  My oncologist was definitely not concerned about the reglan(take a benedryl)

but my regular Dr. wants me off ASAP.  It's all very scary.  Thanks again.

Joel C's picture
Joel C
Posts: 168
Joined: Mar 2011

My PC prescribed Regland and both my oncologist and GI told me to stop taking it.  My GI doctor recommended Motillium (Domperidone) as an option.  Unlike Reland, Motillium does not cross the blood brain barrier and does not have the neurological issues that Ed mentioned.  Motillium is not approved by the FDA so it takes a little work to get it.  Your doctor may be able have in compounded at a local pharmacy lab or you can buy it on-line from an off sure pharmacy.  I’ve had very good luck ordering from the pharmacy link below.  You may want to talk this med over with your GI and research it on-line to see if it’s right for you.

http://www.inhousepharmacy.biz/p-17-motilium.aspx

Good luck,

Joel

dwhite0002
Posts: 130
Joined: Jan 2010

I couldnt tollerate Reglan. It gave me TERRIBLE restless legs. I once walked the halls for 24 hours trying to deal with it! I ended up taking Tigan, which is an old-school nausea drug.

Hockey Wife
Posts: 15
Joined: Jan 2013

Hi Peggy, I wrote a blog about Reglan. Plase read.

PeggyG57
Posts: 7
Joined: Oct 2013

Dear Hockey Wife,

Thank you for referring me to your blog. 

What dose was your husband on?  I am on 10mg a day (down from 30 when first prescribed).  I do think it makes you tired & I know it changes my state of mind because for the few days I was completely off I was starting to feel like my old self.  I am seeing my gastro doctor on Monday to find out why I'm having such a hard time getting off of it.  Hopefully he will be able to recommend an alternative.  The more I read about it the more certain I am that I want off.

I'm glad your husband was able to...I hope everything works out for him.  Thank you for responding & referring me to your blog.

Peggy

Hockey Wife
Posts: 15
Joined: Jan 2013

Peggy,

Hi, My husband was down to 10 mg at the end as well, I do believe if you are over the 12 week period you need to stop this medication. The more research I did I found ways to help his digestive system without using medications. Of course we re on antacid for reflux, but nothing else for his stomach. I have worked with his diet over and over, always adjusting, but you can do it. I believe and so does his doctor at Dana Farber that the medication ( plus chemo) pushed him into a depression. I think you need to ask, why am I still on it? What can I do to get off? Let me know and I would be happy to go through what has worked for us. Dont get me wrong, its difficult at times, but mangagable!

Thanks!

Janet

Hockey Wife & Mom

PeggyG57
Posts: 7
Joined: Oct 2013

Janet,

Thank you for the vote of confidence.  I went to my gastro guy yesterday & he suggested cutting it to 5mg for a while & then trying to go off it again.

He doesn't seem to think it's a big deal either.  I don't get these guys sometimes. (He told me they give it to diabetics all the time.)

Anyway a friend has recommend a natural product called "Digest-Ease".  I'm going to start taking that along with the 5 mg. for a while & then try to go off again.

As I said I was really uncomfortable when I tried to go off.  I still work a full time job so that was kinda tough. 

The Doctor is also sending me for an ultra sound to check my gall bladder, liver, pancreas to make sure nothing is up with them & then he's going to do another scope....

I guess that's all good. 

Thanks again,

All the people on this site are so helpful,

Peggy

Deathorglory
Posts: 58
Joined: Jul 2013

Peggy,

 

Just a little bit of information I've come by this week:

I never heard of domperidone until Joel mentioned it above.  But I saw my gastroenterologist Monday and he suggested it as something that does what reglan does without any neurological effects (I didn't bring it up, he did).  He wrote me a prescription and said it could be filled through a Canadian pharmacy.  He had someone on his staff look up the cost and for 60 20mg pills, it would run me $90/month.  I'm sticking with the reglan since he and my oncologist aren't too concerned about side effects (and it's a ton cheaper).  He also said that some folks are simply predisposed to having the side effects and some aren't.  He said that the doseage isn't that important, folks are either likely to be bothered or not and there's no way to tell which you are.

 

Hope this is useful,

 

Ed

birdiequeen's picture
birdiequeen
Posts: 329
Joined: Mar 2011

pricing did go up about a year ago, but you can get 100 tablets (10mg) for $33.  Raglan can be very bad and side effects can be irreversible. 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network